Alert archive / Washington / Wind Advisories in 2006

Wind Advisory 8, NWS Seattle, WA

November 20, 2006San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Nov 20, 2006, 3:45 PM PST for San Juan County, Washington. It took effect at Nov 21, 2006, 6:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2006, 3:45 PM PST (23:45 UTC)
In effect from
Nov 21, 2006, 6:00 AM PST
Expired
Nov 21, 2006, 3:03 PM PST
In force
9 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2006-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2006-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 202345
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
345 PM PST MON NOV 20 2006

.A VIGOROUS FRONT WILL BRING WINDY CONDITIONS TO THE NORTH
INTERIOR OF WESTERN WASHINGTON ON TUESDAY.

WAZ001-503-506-510-211230-
/O.NEW.KSEW.WI.Y.0008.061121T1400Z-061122T0200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
345 PM PST MON NOV 20 2006

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 6 PM PST TUESDAY. 

A STRONG PACIFIC FRONTAL SYSTEM WILL PRODUCE VERY WINDY
CONDITIONS AS IT MOVES THROUGH THE AREA ON TUESDAY. SUSTAINED
WINDS OF 35 MPH ARE EXPECTED...AND WIND GUSTS WILL LIKELY REACH
50 MPH.

WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR
SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. MOTORISTS...
ESPECIALLY THOSE WITH HIGH PROFILE VEHICLES...SHOULD ALSO BE ALERT
FOR SUDDEN...STRONG CROSS WINDS.

$$

MCDONNAL
3 follow-up statements
000 
WWUS76 KSEW 211203
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
403 AM PST TUE NOV 21 2006

.A VIGOROUS FRONT WILL BRING WINDY CONDITIONS TO THE NORTH
INTERIOR OF WESTERN WASHINGTON ON TUESDAY.

WAZ001-503-506-510-212100-
/O.CON.KSEW.WI.Y.0008.061121T1400Z-061122T0200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
403 AM PST TUE NOV 21 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS AFTERNOON
FOR THE NORTH INTERIOR OF WESTERN WASHINGTON.

A STRONG PACIFIC FRONTAL SYSTEM WILL PRODUCE VERY WINDY
CONDITIONS AS IT MOVES THROUGH THE AREA TODAY. SUSTAINED WINDS
WILL INCREASE TO 25 TO 35 MPH THIS MORNING WITH GUSTS TO 50 MPH
POSSIBLE. WINDS SHOULD SUBSIDE EARLY THIS EVENING AS A COLD FRONT
PUSHES EAST.

WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR
SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. MOTORISTS...
ESPECIALLY THOSE WITH HIGH PROFILE VEHICLES...SHOULD ALSO BE
ALERT FOR SUDDEN...STRONG CROSS WINDS.

$$
000 
WWUS76 KSEW 211900
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1100 AM PST TUE NOV 21 2006

.VERY WINDY CONDITIONS WILL CONTINUE IN THE NORTH INTERIOR OF
WESTERN WASHINGTON TODAY AS A VIGOROUS FRONT MAKES ITS WAY THROUGH
THE AREA.

WAZ510-212100-
/O.NEW.KSEW.HW.W.0015.061121T1900Z-061121T2100Z/
/O.EXT.KSEW.WI.Y.0008.061121T2100Z-061122T0200Z/
ADMIRALTY INLET AREA-
1100 AM PST TUE NOV 21 2006

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON. THE
WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM PST THIS AFTERNOON. 

A STRONG PACIFIC FRONTAL SYSTEM WILL PRODUCE LOCALLY DAMAGING
WINDS THROUGH EARLY THIS AFTERNOON. SUSTAINED WINDS WILL
GENERALLY BE 25 TO 35 MPH...HOWEVER LOCAL SUSTAINED WINDS OF 40
MPH WILL OCCUR WITH ISOLATED WIND GUSTS TO 60 MPH. WINDS WILL
GRADUALLY SUBSIDE LATER THIS AFTERNOON.

A SPOTTER NEAR THE FERRY DOCK IN PORT TOWNSEND REPORTED SUSTAINED
WINDS JUST OVER 40 MPH SHORTLY BEFORE 11 AM.

HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND DAMAGE SOME
STRUCTURES.

$$

WAZ001-503-506-220200-
/O.CON.KSEW.WI.Y.0008.000000T0000Z-061122T0200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
1100 AM PST TUE NOV 21 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS AFTERNOON. 

SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE
THROUGH THE AFTERNOON...AS A VIGOROUS COLD FRONT MOVES THROUGH THE
AREA. WINDS SHOULD SUBSIDE EARLY THIS EVENING AS THE FRONT PUSHES
EAST.

WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR
SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. MOTORISTS...
 ESPECIALLY THOSE WITH HIGH PROFILE VEHICLES...SHOULD ALSO BE
ALERT FOR SUDDEN...STRONG CROSS WINDS.

$$

MCDONNAL
000 
WWUS76 KSEW 212303
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
303 PM PST TUE NOV 21 2006

WAZ001-503-506-510-220015-
/O.CAN.KSEW.WI.Y.0008.000000T0000Z-061122T0200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
303 PM PST TUE NOV 21 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY THAT WAS IN EFFECT. WINDY CONDITIONS OF 25 TO 35 MPH THAT
OCCURRED EARLIER TODAY HAVE EASED OVER THE PAST COUPLE OF HOURS...
BUT BREEZY CONDITIONS WILL CONTINUE THIS EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 20, 3:00 PM PST, 45 minutes earlier.

Area forecast discussion, Nov 20, 3:00 PM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PST MON NOV 20 2006

.SYNOPSIS...A VIGOROUS FRONTAL SYSTEM WILL BRING RAIN AND WIND TO
WESTERN WASHINGTON TONIGHT AND TUESDAY...WITH SNOW IN THE MOUNTAINS.
SHOWERY WEATHER WILL FOLLOW ON WEDNESDAY AND WEDNESDAY NIGHT. WEAKER
FRONTS WILL ARRIVE THANKSGIVING DAY AND FRIDAY WITH MORE RAIN IN THE
LOWLANDS AND SNOW IN THE MOUNTAINS. THE WET AND UNSETTLED PATTERN
WILL CONTINUE OVER THE WEEKEND AND EARLY NEXT WEEK.

&&

.SHORT TERM...A SMALL SHORTWAVE HAS BEEN SLOWLY MAKING ITS WAY FROM
THE COASTAL WATERS INTO WRN WA DURING THE DAY. THIS FEATURE WILL
WEAKEN THIS EVENING...BUT IT SHOULD MANAGE TO BRING SOME SHOWERS TO
THE PUGET SOUND AREA AND CASCADES AS IT MOVES FURTHER INLAND THIS
EVENING.

THE MODELS HAVE BEEN CONSISTENTLY FORECASTING THAT A FRONTAL WAVE
AND SURFACE LOW WILL DEVELOP OFFSHORE LATE THIS EVENING AND MOVE
THROUGH WRN WA LATER TONIGHT AND TUE. SATELLITE IMAGERY SHOWS A
SHORTWAVE MOVING TOWARD THE BASE OF THE TROUGH ALONG 140W AND LOTS
OF VORTICITY IN THE COLD POOL CENTERED JUST INSIDE 140W. SO DESPITE
THE LACK OF DEVELOPMENT SEEN SO FAR...I AM CONFIDENT THAT THE MODELS
HAVE THE BASIC SCENARIO CORRECT. ITS POSSIBLE THAT THE MODELS ARE A
LITTLE TOO FAST WITH THE DEVELOPMENT...ALTHOUGH THERE IS LITTLE
CHANGE BETWEEN THE 12Z AND 18Z GFS SOLUTIONS.

AT ANY RATE A SURFACE LOW WILL DEVELOP JUST OUTSIDE 130W TONIGHT...
WITH A WARM FRONT LIFTING NORTH ACROSS WRN WA LATE TONIGHT. THE
SURFACE LOW WILL CURL NORTH TOWARD THE NORTH END OF VANCOUVER ISLAND
ON TUE...WHILE THE COLD FRONT SWINGS THROUGH THE FORECAST AREA. I AM
MORE CONFIDENT NOW THAT OUR CURRENT FORECAST FOR WINDS TO REMAIN
JUST BELOW HIGH WIND WARNING CRITERIA IS CORRECT...BUT I WILL ISSUE
A WIND ADVISORY FOR THE NORTHERN INLAND BLOCK OF ZONES. I WILL ALSO
POST A SNOW ADVISORY FOR THE OLYMPICS AND CASCADES FOR THIS SYSTEM.

THE UPPER TROUGH WILL MOVE ACROSS THE OFFSHORE WATERS WED AND
THROUGH WRN WA WED NIGHT. I WILL KEEP A CHANCE OF THUNDERSTORMS FOR
THE COASTAL ZONE AND COASTAL WATERS AS THE UPPER LOW MOVES ACROSS.
THE TROUGH SHOULD BRING ANOTHER DECENT SNOWFALL TO THE CASCADES WED
NIGHT...AND THERE WILL PROBABLY BE A PUGET SOUND CONVERGENCE ZONE AS
WELL.

FAIRLY STRONG ZONAL FLOW WILL FOLLOW THE UPPER TROUGH...DIRECTING
ANOTHER FRONT INTO THE AREA ON THU. IT WILL BE WEAKER THAN THE TUE
FRONT...BUT IT WILL BRING MORE RAIN TO THE LOWLANDS AND SNOW TO THE
MOUNTAINS. MCDONNAL

.LONG TERM...THE ZONAL FLOW WILL BRING YET ANOTHER FRONT INTO WRN WA
ON FRI...PERHAPS FOLLOWED BY A RELATIVE BREAK ON SAT. THE MODEL
SOLUTIONS DIVERGE BEYOND SAT...BUT IN ALL LIKELIHOOD ADDITIONAL
FRONTS WILL AFFECT THE AREA SUN AND MON. MCDONNAL

&&

.AVIATION...LEADING EDGE OF CLOUDS FROM APPROACHING FRONT NOW
REACHING PUGET SOUND. THIS WILL GIVE CEILINGS 4K-6K FT...BRIEFLY
2K-3K FT AS FRONT PASSES...AND RAIN WITH VIS RESTRICTIONS 3-5SM.
FRONT WILL PASS 00Z-02Z AND CONDITIONS WILL IMPROVE SLIGHTLY.
STRONGER SYSTEM WILL ARRIVE TOMORROW. WIND AT KSEA S 11-15 KT WITH
GUSTS TO 20 KT 00Z-04Z. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
.GALE WARNING ALL WATERS EXCEPT CENTRAL STRAIT.
.WIND ADVISORY FOR TUE SAN JUAN COUNTY...WESTERN WHATCOM
COUNTY...WESTERN SKAGIT COUNTY...ADMIRALTY INLET AREA.
.SNOW ADVISORY FOR TONIGHT AND TUE OLYMPICS AND CASCADES.

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 3:45 PM PSTSnow AdvisorySEW26 hr

Nearby

Wind Advisories in Washington, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.